Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 157, NWS Goodland, KS

July 3, 2003Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2003, 5:37 PM CDT for Red Willow County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 5:37 PM CDT (22:37 UTC)
Expired
Jul 3, 2003, 6:15 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS53 KGLD 032237
SVRGLD
NEC145-032315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM CDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCCOOK...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANOLA AT 615 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 4024 10076 4008 10064 4022 10029 4032 10045

LAMMERS

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:01 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 3, 3:01 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM MDT THU JUL 3 2003

FORECAST CHALLENGES CONTINUE TO BE CHANCE FOR THUNDERSTORMS AND
MAXIMUM TEMPERATURES.

TONIGHT...500 MB ANTICYCLONE CENTERED NEAR KABQ WITH CIRCULATION
OVER THE TOP ALLOWING A WEAK SHORTWAVE/VORTICITY MAX TO ROTATE
THROUGH CENTRAL AND NORTHEASTERN COLORADO INTO THE NEBRASKA
PANHANDLE. 18Z VISIBLE SATELLITE SHOWS DISPERSED CUMULUS FIELD IN
ABOVE AREAS MATCHING BEST WITH MESOETA 850-700 MB OMEGA AND 700 MB
THETA-E RIDGE. RUC TOO DRY AT 700 MB COMPARED TO AREA 12Z RAOBS. AT
03Z THE MESOETA HAS THE 700 MB THETA-E RIDGE/LOW LEVEL POSITIVE
OMEGA FROM CHEYENNE COUNTY COLORADO TO GOODLAND TO TRENTON NEBRASKA.
DESPITE STRONG 700 MB CAP...LATE AFTERNOON SURFACE TEMPERATURES OF
100 TO 105 WILL ALLOW CONVECTIVE TEMPERATURES TO BE REACHED AND WILL
GO WITH ISOLATED THUNDERSTORMS THROUGH 06Z FOR ALL BUT THE
SOUTHEASTERN ZONES. LOW TEMPERATURES A FEW WARMER THAN THIS MORNING.

FRIDAY/NIGHT...COLD FRONT/SURFACE TROUGH DROPS OUT OF THE NORTHERN PLAINS
AND WILL BE LOCATED FROM TRIBUNE TO HILL CITY BY 00Z. ETA
KAIN-FRITSCH UPDRAFT FLUX LIGHTS UP ALONG THE CONVERGENCE ZONE
BETWEEN 21Z AND 00Z. CAPE WILL BE MAXIMIZED NEAR MCCOOK AT 2000-2500
J/KG AND AN AXIS TRAILING SOUTHWESTWARD OF +1000 J/KG. BULK SHEAR
VALUES ARE WEAK HOWEVER...LESS THAN 30 KTS...SO EXPECTED STORM TYPE
WILL BE MULTICELLULAR WITH LARGE HAIL/DAMAGING WIND THE PRIMARY
THREATS. FOR TEMPERATURES...WILL GO WITH WARMER FWC/MET...YIELDING
TRIPLE DIGITS IN EAST/SOUTHEAST DUE TO PRE-FRONTAL WARMING...AND
UPPER 90S ELSEWHERE. ACTIVITY WILL DIMINISH/MOVE EAST AFTER 06Z AS
BOUNDARY LAYER COOLS AND CONVECTIVE INHIBITION INCREASES.

SATURDAY...INSTABILITY WILL BE MAXIMIZED IN CENTRAL NEBRASKA WITH A
LOW LEVEL THETA-E RIDGE TRAILING SOUTHWESTWARD OVER THE FORECAST
AREA. ANOTHER VORTICITY MAXIMUM WILL EMERGE FROM THE CENTRAL ROCKIES
LATE IN THE AFTERNOON SPREADING LIFT OVER THE HIGH PLAINS. SOUTHERLY
LOW LEVEL WINDS WILL ADVECT SUFFICIENT MOISTURE INTO THE REGION AS
REFLECTED BY K INDICES > 30. NORTHERN ZONES WILL BE NEAR FASTER
WESTERLY FLOW ALOFT AND BULK SHEAR VALUES ARE HIGHER COMPARED TO
FRIDAY (40 KTS AT MCCOOK). THIS WOULD SUPPORT SUPERCELLS...SO NEED
TO MONITOR CLOSELY FOR SEVERE POTENTIAL. ETA KAIN-FRITSCH UPDRAFT
FLUXES ARE VERY HIGH AT 60 HOURS OVER NORTHWEST KANSAS/SOUTHWEST
NEBRASKA. AS FOR HIGHS...WILL CONTINUE WITH ETA 2 M TEMPERATURES OF
UPPER 90S TO NEAR 100 EAST.

SUNDAY...ANOTHER SHORTWAVE ROUNDS UPPER RIDGE WITH A SURFACE
BOUNDARY HINTED AT FOR THE NORTHWEST ZONES ON BOTH THE GFS AND
EXTENDED ETA. WILL CONTINUE CHANCE POPS AND TREND TOWARDS WARMER ETA
2 M TEMPERATURES WITH LITTLE CHANGE INDICATED WITH 850 TEMPERATURES.

EXTENDED (MONDAY THROUGH THURSDAY)...ANTICYCLONE CENTERED OVER THE
FOUR CORNERS EARLY IN THE EXTENDED PERIOD WILL STRENGTHEN AND SHIFT
EAST TO BE CENTERED OVER NEW MEXICO/TEXAS PANHANDLE BY THURSDAY.
NORTHERN STREAM ENERGY MOVING THROUGH THE CANADIAN PLAINS WILL DRAG
A COLD FRONT INTO THE FORECAST AREA ON MONDAY...BECOMING STATIONARY
ON TUESDAY AS IT PARALLELS THE UPPER FLOW. TEMPERATURES ON MONDAY
WILL BE DIFFICULT...WITH FRONT DRAPED NEAR THE NEBRASKA BORDER AND
PRECIPITATION EXPECTED. GFS COOLS 850 TEMPERATURES
DRAMATICALLY...MAYBE A LITTLE TOO MUCH BASED ON STRENGTH OF RIDGE TO
THE SOUTHWEST. ECMWF IS ABOUT 4C WARMER THAN THE GFS AT 850MB.
CANADIAN GLOBAL MODEL (GEM) 1000-500 MB THICKNESSES ARE RUNNING 3 TO
5 DAM HIGHER THAN THE GFS ON MONDAY. NCEP 500 MB SPAGHETTI PLOTS
SHOW THE 00Z OPERATIONAL RUN OF THE GFS WAS FURTHEST SOUTH OF THE
ENSEMBLE MEMBERS WITH THE 570 DAM CONTOUR. WILL THEREFORE RAISE
MONDAY HIGH TEMPERATURES TO MIDDLE 80S AND MAINTAIN CHANCE OF
THUNDER. 850 TEMPERATURES RECOVER ON TUESDAY WITH GFS DEPICTING THE
30C LINE OVER THE COLORADO COUNTIES...AND ECMWF QUICKLY REBUILDING
500 MB HEIGHTS/850 MB THERMAL RIDGE. ATMOSPHERE WILL BECOME
INCREASINGLY CAPPED...700 MB TEMPERATURES APPROACHING 16C...BUT WITH
SURFACE BOUNDARY STILL LURKING ABOUT A SLIGHT CHANCE FOR THUNDER
SEEMS REASONABLE. BY WEDNESDAY/THURSDAY RISING HEIGHTS/EASTWARD
MOVING RIDGE SUGGEST A RETURN TO DRY AND HOT CONDITIONS.

.GLD...NONE.

JDK
Hazardous weather outlook, Jul 3, 11:25 AM CDT, 6 hours 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF A LINE FROM
NEAR BENKELMAN NEBRASKA SOUTHWEST THROUGH GOODLAND KANSAS TO
CHEYENNE WELLS COLORADO. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING DOWNBURST WINDS.

AN ELONGATED UPPER LEVEL DISTURBANCE ALONG THE COLORADO CONTINENTAL
DIVIDE WILL CONTINUE TO MOVE EAST...REACHING FAR EASTERN COLORADO
THIS AFTERNOON. THE ATMOSPHERE AHEAD THIS DISTURBANCE CONTINUES TO
DESTABILIZE. AS AFTERNOON TEMPERATURES REACH THE MID 90S TO NEAR
100...EXPECT THUNDERSTORMS TO DEVELOP...MOVING EAST OR NORTHEAST AT
LESS THAN 10 MPH. ALONG WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS
LOCALLY HEAVY RAINFALL IS POSSIBLE. ANY ACTIVITY THAT DEVELOPS WILL
DIMINISH BY 9 PM MDT (1000 PM CDT).

THE OTHER CONCERN TODAY WILL AGAIN BE THE HEAT. TEMPERATURES ARE
FORECAST TO REACH HIGHS RANGING FROM 100 DEGREES IN FAR EASTERN
COLORADO TO NEAR 106 IN HILL CITY AND MCCOOK. HEAT INDICES WILL
RANGE FROM 100 TO 107 DEGREES THIS AFTERNOON...SO DRINK PLENTY OF
WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE
AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175
CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT
SERIOUSLY.

HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME
FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN
AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS DAILY FROM FRIDAY THROUGH
TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.

DDT

In the hours before

Special weather statement, Jul 3, 3:51 PM CDT, 1 hour 46 minutes before
COZ090-091-KSZ001>003-013>015-NEZ079>081-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT THU JUL 3 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE
AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#625 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 8 PM
MDT (9 PM CDT) THIS EVENING:

IN COLORADO: KIT CARSON...YUMA

IN KANSAS: SHERMAN...THOMAS...SHERIDAN...CHEYENNE...RAWLINS...
DECATUR

IN NEBRASKA: DUNDY...HITCHCOCK...RED WILLOW

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

DDT
BULLER
Local storm report, Jul 3, 4:20 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MDT THU JUL 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0316 PM    4 E BENKELMAN             NE   1.75 INCH HAIL
07/03/03   DUNDY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 3, 4:29 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT THU JUL 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0321 PM    4 E BENKELMAN             NE   1.75 INCH HAIL
07/03/03   DUNDY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 3, 5:01 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT THU JUL 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    MAX                       NE   .88 INCH HAIL
07/03/03   DUNDY                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:10 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.